Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 1, 2009, 2:29 AM HST for Kauai County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2009, 2:29 AM HST (12:29 UTC)
- Expired
- Jan 1, 2009, 4:30 AM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617 WGHW50 PHFO 011229 FFWHFO HIC007-011430- /O.NEW.PHFO.FF.W.0001.090101T1229Z-090101T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 229 AM HST THU JAN 1 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF NIIHAU IN KAUAI COUNTY * UNTIL 430 AM HST * AT 213 AM HST...RADAR SHOWED HEAVY RAIN MOVING OVER NIIHAU TOWARD THE NORTHEAST AT 5 MPH. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2204 16011 2194 16000 2174 16021 2180 16031 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 8:05 PM HST, 6 hours 24 minutes earlier.
Area forecast discussion, Dec 31, 8:05 PM HST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 805 PM HST WED DEC 31 2008 .SYNOPSIS... A WEAK HIGH PRESSURE RIDGE NORTH OF THE STATE WILL KEEP WINDS LIGHT TONIGHT...ALLOWING SMOKE FROM FIREWORKS TO ACCUMULATE IN URBAN AREAS. AN UPPER TROUGH WILL CONTINUE TO PROVIDE INSTABILITY TONIGHT AND NEW YEARS DAY...BRINGING SHOWERY CONDITIONS WITH A THREAT OF THUNDERSTORMS. TRADE WINDS WILL RETURN AFTER THE NEW YEAR AS A HIGH PRESSURE STRENGTHENS NORTHEAST OF THE STATE. && .DISCUSSION... LIGHT WINDS AND AN UNSTABLE ATMOSPHERE REMAIN OVER THE STATE TONIGHT WITH A WEAK SURFACE RIDGE TO THE NORTH AND AN UPPER LEVEL TROUGH OVERHEAD. AS OF 730 PM...RAINFALL HAS DIMINISHED OVER OAHU WHILE RAINFALL HAS PICKED UP OVER MOLOKAI...AND CONTINUED OVER EASTERN MAUI AND THE WINDWARD BIG ISLAND. RADAR SHOWS SHOWERS SOUTH OF OAHU AND MOLOKAI MOVING SLOWLY TOWARD THE NORTHEAST...AND SHOWERS SOUTH AND WEST OF KAUAI MOVING NORTH. THESE SHOWERS AS WELL AS SHOWERS FORMING OVER THE ISLANDS WILL AFFECT THE STATE THROUGH THE NIGHT. THERE IS ALSO THE POSSIBILITY OF ISOLATED THUNDERSTORMS WITH THE UPPER TROUGH PROVIDING THE INSTABILITY. A SURFACE TROUGH 300 MILES WEST OF KAUAI HAS CREATED A LIGHT SOUTHEAST FLOW AROUND THE STATE. THE LIGHT WINDS WILL ALLOW SMOKE FROM FIREWORKS TO ACCUMULATE IN AND AROUND URBAN AREAS TONIGHT. SHOWERS MAY ALLEVIATE SOME OF THE SMOKE BUILDUP...DEPENDING ON TIMING AND LOCATION OF THE SHOWERS. THE SURFACE TROUGH IS ALSO SUPPORTING A LINE OF THUNDERSTORMS JUST OVER 100 MILES WEST OF KAUAI. THIS AREA OF THUNDERSTORMS HAS BEEN MOVING SLOWLY EAST OVER THE PAST 6 HOURS BUT IS EXPECTED TO STALL WEST OF KAUAI AND MOVE AWAY FROM THE STATE TOWARD THE WEST LATE TONIGHT. THE WINTER WEATHER ADVISORY REMAINS IN PLACE FOR THE BIG ISLAND SUMMITS. THE CONVECTIVE NATURE OF THE PRECIPITATION WILL BRING A HIGH VARIABILITY TO SNOW AMOUNTS...ESPECIALLY IF ANY THUNDERSTORMS MOVE OVER THE SUMMIT. LIGHT TRADE WINDS RETURN NEW YEAR DAY AS THE SUBTROPICAL RIDGE REBUILDS TO THE NORTH. INSTABILITY REMAINS HIGH THURSDAY...SO SHOWERS WITH LOCALLY HEAVY RAIN AND A CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST THROUGH THURSDAY NIGHT. BY FRIDAY...THE AIRMASS STABILIZES WITH A MORE TYPICAL TRADE WIND SHOWER PATTERN EXPECTED. THE TRADES WILL FRESHEN OVER THE WEEKEND WITH GUSTY CONDITIONS EXPECTED. RAINFALL WILL RETURN TO MAINLY WINDWARD AND MAUKA LOCATIONS OVER THE WEEKEND. THE MODELS SHOW SOME WEAKENING OF THE TRADE WINDS EARLY NEXT WEEK WITH A COLD FRONT APPROACHING THE ISLANDS FROM THE NORTHWEST. && .MARINE... MODERATE WEST NORTHWEST SWELL CONTINUES WITH SURF HEIGHTS REACHING ADVISORY LEVELS ON NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND THE WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL CONTINUE THROUGH THURSDAY...THEN GRADUALLY BECOME MORE NORTHWEST AND DECREASE BELOW ADVISORY LEVELS BY FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KONA-KOHALA. WINTER WEATHER ADVISORY UNTIL 6 AM HST THURSDAY FOR BIG ISLAND SUMMITS. && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 4:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 31, 4:39 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Dec 31, 7:12 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Dec 31, 10:14 PM HST | Marine Weather Statement | HFO | 7 hr | |
| Jan 1, 1:24 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.